West Virginia, 2004

Damaging Wind in West Virginia, May 15, 2004

May 15, 2004 · NWS PBZ · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 15, 1:02 PM EST, 2 hours 58 minutes earlier.

Area forecast discussion, May 15, 1:02 PM EST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
202 PM EDT SAT MAY 15 2004

COLD FRONT REMAINS STALLED JUST EAST OF PIT BUT NOT YET THROUGH MGW.
AS WEAK WAVE MOVES BY THIS EVENING RIDGE OF HIGH PRESSURE OVER THE
NORTHERN LAKES WILL PUSH COOLER DRIER AIR IN FROM THE NORTHWEST.
SHOWER WILL END SLOWLY FROM THE WEST OVERNIGHT. LACK OF SURFACE
HEATING ACROSS SWRN PA WILL LIMIT INSTABILITY TONIGHT...SO WILL LEAVE
OUT MENTION OF THUNDER IN ALL BUT THE SOUTHERN WV ZONES AND GARRETT
COUNTY WHERE TEMPS REMAIN WARM AND DEWPOINTS HOLDING IN THE LOWER
60S.

FRONT WILL STALL ACROSS WV SUNDAY AND MOVE LITTLE THROUGH THE MIDDLE
OF THE WEEK AS A SERIES OF WEAK SHORT WAVES WILL KEEP A CHANCE OF
SHOWERS ACROSS THE FORECAST AREA FROM LATE MONDAY THROUGH THURSDAY.

.PRELIMINARY POINT TEMPS/POPS...
PITTSBURGH, PA        49  73  54  81 /  50  10  10  20
WHEELING,   WV        50  73  54  81 /  50  10  10  20
MORGANTOWN, WV        51  73  54  82 /  60  10  10  30
ZANESVILLE, OH        49  73  55  82 /  40  10  10  30
NEW PHILADELPHIA, OH  48  72  53  80 /  40  10  10  20
FRANKLIN, PA          45  69  50  77 /  40  10  10  20
DUBOIS, PA            47  69  49  76 /  60  10  10  20
LATROBE, PA           50  70  51  78 /  60  10  10  20
BUTLER, PA            48  70  52  80 /  50  10  10  20
INDIANA, PA           48  70  50  77 /  60  20  10  20
OAKLAND, MD           48  68  49  76 /  60  30  20  30
&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
OH...NONE.
WV...NONE.
MD...NONE.
&&

06/06
Hazardous weather outlook, May 15, 3:50 AM EST, 12 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
450 AM EDT SAT MAY 15 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-150848-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
450 AM EDT SAT MAY 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS ARE LIKELY TODAY. STORMS THAT DO DEVELOP
ARE NOT EXPECTED TO REACH SEVERE LEVELS. HOWEVER THUNDERSTORMS COULD
STILL CONTAIN HEAVY DOWNPOURS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, May 15, 2:52 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
352 PM EDT SAT MAY 15 2004

WVZ012-021-022-152149-
MARION WV-MONONGALIA WV-WETZEL WV-
352 PM EDT SAT MAY 15 2004

...STRONG THUNDERSTORMS TO CROSS THE AREA...

A CLUSTER OF STRONG THUNDERSTORMS WILL MOVE ACROSS
MARION...WETZEL...AND MONONGALIA COUNTIES THROUGH 5 30 PM.  HEAVY
RAIN...GUSTY WIND...AND POSSIBLY SOME HAIL MAY BE EXPECTED WITH THESE
STORMS.

RESIDENTS SHOULD MOVE INDOORS AS THESE STORMS APPROACH.

15
Local storm report, May 15, 3:34 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
434 PM EDT SAT MAY 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     FAIRMONT                39.48N 80.15W
05/15/2004                   MARION             WV   LAW ENFORCEMENT

            TWO TREES DOWN IN THE FAIRMONT AREA.

&&

AWIPSUSR

The radar

The Pittsburgh radar (KPBZ), 140 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Preston

When
May 15, 4:00 PM EST
Where
Preston County, Rowlesburg
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
39.350, -79.667

Tree blown down on car. Small hail also (less than half an inch).

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2004Every state in 2004This day in weather historyWarnings in West Virginia, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398332.